dr has upped my dosage levothyroxine

ive been feeling right rough last few days,racing heart, foggy head, headaches and just plain exhausted so i called dr yesterday for appointment with dr who put me on the levothyroxine and couldnt see her until the 30th august, so i said i really did need to see her as i need my dosage adjusted so they put me on for a phone call today and she agreed straight away to upping dose to 50mcg daily instead of 25mcg starting today and i still have to have my bloods done early september and we will reveiw again then

im sick of feeling like this i wouldnt mind the drunk foggy feeling if i was a drinker but im not

9 Replies

oldestnewest
  • Is it possible you are borderline underactive, like many?

    I find 25ug Levo surprisingly hard going but have persisted and make sure I get B12, D3 and Selenium.

    Iron can be helpful also- but can have mixed results in my experience, probably due to the fact that there's enough going on already!

    I think Levo works better with higher Iron levels -but not to be co adminisistered.

    Also, if Levo is still 'settling in' -then Iron may make the situation unstable for a while.

    It's tricky getting a personal regime that suits while body is still adjusting.

    Good that many on here can give their story to show that one size doesn't fit all.

    With many Drs one size fits most, sad to say, but yours does seem to be on the ball.

    One drug only, too- but that's another leaf in the book of Thyroid survival -if you read up on here! T4 it is for now...

  • Bad news is that it can take upto a year, sometimes longer to get the correct dosage. its different for everyone so there is some degree of trial and error involved. But for the majority of sufferers, once the correct dose has been reached and maintained, they can lead a perfectly normal life with little side effects.

    Don't be put off by some of the stories on this site, remember that the large majority of people who do well, dont even look for forums for advice or support, and it is only the ones with poor doctors or poor treatment or a more complicated diagnosis that find their way here.

    It takes some patience and perseverance sometimes, but the fact that your GP was willing to up the dose based on how you feel over the telephone looks very possitive. You also have to remember that GP's themselves often don't have much knowledge of the illness unless they also happen to have a family member or close friend that also has it.

    Good luck with your recovery :)

  • Susymac is right. It is estimated that around 85% of patients do very well on thyroxine and get back to their old selves eventually. We don't tend to hear from them as much as we do from those who are struggling with thyroxine or have additional problems so it might look, at first glance, that most people are struggling to feel well again. Actually, many who do feel well quite quickly don't feel the need to find us :) It can take quite a while to get back to normal though, so do be patient. 50mcg is a fairly low dose. It may be all you need but you may find you eventually need upwards of 100mcg to feel your best. Hopefully this increase will result in some improvement though.

    It is important to make sure your iron and ferritin levels are good too. Iron has been shown to be important for activating thyroxine and also for your cells to use it effectively. Studies show women with a ferritin level below 50 benefit significantly from iron supplements. People with thyroid problems often have lower than optimal levels of folate, vitamin B12 and vitamin D too so if you still have symptoms when you are on your optimum dose of thyroxine, it could be low levels of those vitamins.

    I hope you start to feel better soon.

    Carolyn x

  • Hi Mandy72 hope you soon get sorted out touch wood I am ok taking 125mg Thyroxine . Before being diagnosed in my forties i thought I was going insane as two tests came back negative. Eventually I was diagnosed and was like a new person without the dry skin, mood swings (which were terrible) and of course the weight gain. I joined a slimming club and gained every week instead of losing. As other people have said it can take quite a while to get the dose right for you. Good luck.

  • thanks everyone, im deffinatly underactive TSH 10.1 been on 25mcg for about 6 weeks, taking molasses daily,ill ask at my next bloods to see if i have a vit defficiancy

  • will increasing you dose not make the racing heart worse? I found I got a racing heart when my dose was increased after a few years of being on too low a dose. Body needed the extra thyroxine but it didn't react well to it at first.

  • hope not Natalie as its quite scarey i sit and watch my heart rate on one of them finger things normally its in the 70's but lately it goes up to 90, ill see how i go on the 50mcg but did say to the dr about it........cant remember where but i allso read that a racing heart could be from being under medicated, cant win really can we

  • mine would go up to 100bpm at rest. I would feel it fluttering in my neck. My rubbish doctor was very unconcerned at the time probably because I was young and looked ok. I think being young has gone against me with this illness - you don't get taken seriously as doctors associate heart problems with older people.

  • i have heart history on my side of the family, back in may i actually went to A/E early hours of the morning because it really felt hard to breath, they listed to my chest did chest xray an that came back clear, got told pretty much that my breathing would be better if i lost weight and gave up smoking, went to dr a few days later as still didnt feel right who then did an ECG and it came back fine, thats when i asked for my thyroid to be retested, im only 41 but feel physically and mentally about 90